Hail, Garland
- When
- February 25, 10:16 AM CST
- Where
- Garland County, Royal
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -93.230
A strong upper level low pressure system passed by to the northwest of Arkansas on the 25th and 26th. There were numerous reports of hail on the 25th, due to the cold air aloft associated with the low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong upper level low pressure system passed by to the northwest of Arkansas on the 25th and 26th. There were numerous reports of hail on the 25th, due to the cold air aloft associated with the low pressure. In many cases, the hail was small but there were great quantities of it. The ground was covered by hail in quite a few places, and hail even piled up on roads in the more extreme cases. After cold air spilled into Arkansas on the back side of the low pressure system, light snow fell in Boone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 25, 10:13 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1013 AM CST MON FEB 25 2013 .UPDATE... HAVE UPDATED NEAR TERM FORECASTS TO ACCOUNT FOR OBSERVATIONAL TRENDS. UPDATES INCLUDE AN INCREASED CHANCE FOR HAIL PRODUCING STORMS FOR SOUTHERN AND CENTRAL OF THE FORECAST AREA THROUGH LATE AFTERNOON. QUICK LOOK AT LATEST SHORT TERM GUIDANCE SUGGESTS CURRENT FORECASTS ARE ON TRACK FOR WINTER PRECIPITATION ACROSS NORTHWEST SECTIONS LATE TONIGHT. 55 && .PREV DISCUSSION... /ISSUED 537 AM CST MON FEB 25 2013/ AVIATION... DETERIORATING CONDITIONS WILL CONTINUE TO MOVE NORTH AND EAST. ADDED VCSH UNTIL MAIN RAIN EVENT DEVELOPS. ELEVATED THUNDER WILL BE POSSIBLE THIS MORNING...BUT TOO LOW CONFIDENCE TO INCLUDE AT ANY TAF SITE. DID ADD TEMPO FOR TSRA THIS AFTERNOON FOR THE SOUTHERN SITES. RASN AND SN WILL BE POSSIBLE AFTER THE UPPER LOW MOVES INTO THE STATE AT THE NORTHERN SITES. PREV DISCUSSION... /ISSUED 338 AM CST MON FEB 25 2013/ SHORT TERM...TODAY THROUGH THURSDAY LOTS OF THINGS GOING ON AT THE SURFACE THIS MORNING. A WARM FRONT WAS NEAR THE LOUISIANA GULF COAST...EXTENDING INTO CENTRAL TEXAS TO AN ATTENDANT LOW PRESSURE AREA. A STATIONARY FRONT WAS LOCATED OVER EASTERN OKLAHOMA...TO THE RED RIVER VALLEY OF NORTH TEXAS... WITH A COLD FRONT TO THE WEST OF THAT. A WEAK SURFACE TROUGH WAS ALSO EXTENDING FROM THE DFW METROPLEX TO THE ARKANSAS/LOUISIANA BORDER. OVER THE NEXT 24 HOURS...THE ARCTIC AIR BEHIND THE NORTHERN FRONT... AND THE GULF AIR WILL DUKE IT OUT...BRINGING RAIN...ISOLATED THUNDERSTORMS...STRONG WINDS...AND WINTER WEATHER TO THE REGION BEFORE THE ARCTIC AIR FINALLY WINS OUT. AT THE SAME TIME...A DEEPENING UPPER LOW WILL CONTINUE TO MOVE EAST FROM THE SOUTHERN ROCKIES. RIDGING BUILDING TO THE NORTH OF IT IS EXPECTED TO KEEP IT ON A MORE SOUTHERLY TRACK...SENDING THROUGH ARKANSAS TONIGHT. MORE ON THAT IN A MINUTE. WARM AIR WILL CONTINUE TO MOVE UP FROM THE GULF TODAY...RIDING UP OVER THE COLD AIR IN PLACE...AND ALLOWING FOR RAIN TO BECOME FAIRLY WIDESPREAD BY EARLY AFTERNOON. SOME ELEVATED INSTABILITY WILL ALLOW FOR ISOLATED THUNDERSTORMS AS WELL. RAINFALL AMOUNTS OVER THE NEXT 24 HOURS WILL RANGE FROM HALF AN INCH TO AN INCH IN MUCH OF THE AREA. THE SURFACE LOW IS EXPECTED TO MOVE THROUGH ARKANSAS LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS AFTER PUSHING AN OCCLUDED BOUNDARY THROUGH DURING THE DAY. BEHIND THE BOUNDARY...THERE WILL BE A DRY SLOT...WITH PRECIPITATION FAIRLY RAPIDLY CUTTING OFF BEHIND IT. PRESSURE GRADIENT BEHIND THE SYSTEM WILL BE FAIRLY STRONG...SO HAVE OPTED TO GO WITH A WIND ADVISORY FOR THE ENTIRE AREA FOR MUCH OF TUESDAY...WITH 20 TO 30 MPH WINDS EXPECTED... AND SOME GUSTS TO 40 MPH POSSIBLE. WITH THE PREVIOUSLY MENTIONED UPPER LOW MOVING IN DURING THE LATE EVENING...PRECIPITATION SHOULD BECOME LIKELY AGAIN IN MUCH OF THE AREA...AND EVEN FAIRLY WIDESPREAD IN THE NORTH AND WEST. COLD AIR MOVING IN BEHIND THE LOW WILL ALLOW THE AIR COLUMN TO COOL FAIRLY RAPIDLY IN THE NORTHWEST...WITH RAIN MIXING SNOW AFTER MIDNIGHT. THIS WOULD BE GENERALLY WEST OF MENA TO RUSSELLVILLE TO BATESVILLE. IN THE FAR NORTHWEST...NORTH OF BOONEVILLE TO MOUNTAIN HOME...A COMPLETE CHANGEOVER IS EXPECTED DURING THE PRE-DAWN HOURS. AT THIS POINT...IT APPEARS THAT SNOWFALL ACCUMULATIONS WILL MOSTLY BE AN INCH OR TWO IN AREAS WEST OF CLARKSVILLE TO JASPER TO LEAD HILL. SOME OF THE HIGHER ELEVATIONS COULD SEE A LITTLE MORE THAN TWO INCHES. WENT AHEAD AND ISSUED A WINTER WEATHER ADVISORY FOR JOHNSON... NEWTON AND BOONE COUNTIES FOR THIS REASON. THE TRACK OF THE UPPER SYSTEM WILL HAVE TO BE MONITORED. ANY SOUTHWARD SHIFT IN THE EXPECTED PATH WOULD NECESSITATE AN INCREASE IN FORECASTED SNOWFALL AMOUNTS. PRECIPITATION WILL TAPER OFF FROM SOUTHWEST TO NORTHEAST DURING THE DAY TUESDAY. MUCH COLDER AIR WILL BE OVER THE REGION...AND MOST OF NORTHERN ARKANSAS WILL LIKELY NOT GET OUT OF THE 30S FOR HIGHS. UPPER FLOW BEYOND TUESDAY WILL GRADUALLY BECOME MERIDIONAL... CREATING A CLEAR PATH FOR COLD AIRMASSES TO MOVE INTO THE REGION. STILL THINKING THAT THE MODELS ARE A BIT TOO WARM...ESPECIALLY WITH MAXES GIVEN THAT THE AIR WILL BE MOVING OVER SNOW COVER. GENERALLY WENT A FEW DEGREES BELOW GUIDANCE...ESPECIALLY IN NORTHERN AND CENTRAL ARKANSAS. A WEAK DISTURBANCE WILL MOVE THROUGH NORTHERN ARKANSAS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING... POSSIBLY PRODUCING FLURRIES OR SPRINKLES. THE REMAINDER OF THE PERIOD LOOKS COLD AND DRY. LONG TERM...THURSDAY NIGHT THROUGH SUNDAY EXPANSIVE UPPER LOW WILL MOVE EAST INTO NEW ENGLAND FROM THE GREAT LAKES IN THE EXTENDED. GUIDANCE IS NOW SHOWING ANOTHER DISTURBANCE TO MOVE ACROSS EASTERN ARKANSAS FRIDAY...AND EVENTUALLY BECOMING A CLOSED LOW OVER EASTERN ARKANSAS/WESTERN TENNESSEE. DUE TO THE OVERALL LACK OF MOISTURE...DID NOT INCLUDE PRECIPITATION CHANCES...BUT DID INDICATE INCREASED CLOUD COVER. NORTHERLY FLOW THROUGH THE EXTENDED WILL KEEP MUCH COOLER TEMPERATURES ACROSS THE REGION. HIGHS WILL BE IN THE UPPER 30S TO THE 40S...WHICH WILL BE SIGNIFICANTLY BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 48 37 45 32 / 90 90 50 10 CAMDEN AR 62 37 51 31 / 70 40 20 10 HARRISON AR 49 34 38 28 / 100 100 60 20 HOT SPRINGS AR 51 36 46 31 / 80 50 30 10 LITTLE ROCK AR 52 37 47 32 / 80 60 30 10 MONTICELLO AR 61 38 53 33 / 70 40 20 10 MOUNT IDA AR 51 35 43 31 / 80 60 30 10 MOUNTAIN HOME AR 49 35 44 29 / 100 100 60 20 NEWPORT AR 48 38 46 33 / 90 90 40 10 PINE BLUFF AR 57 37 51 33 / 80 40 20 10 RUSSELLVILLE AR 50 35 46 31 / 80 60 40 10 SEARCY AR 45 37 46 31 / 90 70 40 10 STUTTGART AR 51 37 47 33 / 80 60 30 10 && .LZK WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 4 AM TO 8 PM CST TUESDAY FOR ARKANSAS-BAXTER- BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS- DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE- IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION- MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE- PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF- YELL. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR BOONE-JOHNSON-NEWTON. && AVIATION...99
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LITTLE ROCK AR 931 AM CST MON FEB 25 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 931 AM CST MON FEB 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE STORM SYSTEM CURRENTLY OVER THE TEXAS PANHANDLE REGION WILL MOVE EAST TODAY. AHEAD OF THE SYSTEM...RAIN...ALONG WITH ISOLATED THUNDERSTORMS...WILL INCREASE ACROSS THE STATE TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL...AND DANGEROUS LIGHTNING. THE STRONGEST STORMS WILL AFFECT AREAS ALONG AND SOUTH OF INTESTATE 40. AS THE UPPER LOW MOVES OVER THE STATE TONIGHT...MUCH COLDER AIR WILL MOVE IN BEHIND THE SYSTEM...WITH A MIXTURE OF RAIN AND SNOW...OR A CHANGEOVER TO ALL SNOW EXPECTED ACROSS THE HIGHER TERRAIN OF NORTHERN AND WESTERN ARKANSAS. DUE TO THE TRACK OF THE LOW...SNOWFALL AMOUNTS OF ONE TO TWO INCHES...WITH LOCALLY UP TO 3 INCHES...IS EXPECTED ACROSS THE NORTHWEST. THIS INCLUDES AREAS AROUND HARRISON...JASPER AND OZONE...WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AFOREMENTIONED STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST AWAY FROM THE STATE TUESDAY. PRECIPITATION CHANCES WILL GRADUALLY COME TO AN END TUESDAY AFTERNOON. AS THE SYSTEM MOVES AWAY FROM THE STATE...WINDY CONDITIONS ARE EXPECTED TUESDAY...WITH NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA FOR TUESDAY. MUCH COLDER AIR WILL FOLLOW THE STORM SYSTEM AND PERSIST FOR THE REST OF THE WEEK...WITH TEMPERATURES RUNNING BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 958 AM CST MON FEB 25 2013 ARZ041-042-053-054-251630- CLARK AR-GARLAND AR-HOT SPRING AR-MONTGOMERY AR- 958 AM CST MON FEB 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...WESTERN HOT SPRING...GARLAND AND EXTREME NORTHWESTERN CLARK COUNTIES UNTIL 1030 AM CST... AT 956 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MEYERS...OR 15 MILES NORTHWEST OF DEGRAY LAKE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PINEY... LAKE OUACHITA... HOT SPRINGS... ROCKWELL... MOUNTAIN PINE... MEYERS... LOFTON... LENA LNDG REC AREA... LAKE OUACHITA SP... HOT SPRINGS NATL PARK... HOT SPRINGS MEM FLD... GAP CREEK REC AREA... SUNSHINE... ROYAL... POINT CEDAR... PETTYVIEW... PEARCY... MT TABOR... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3475 9337 3455 9295 3429 9333 3438 9351 TIME...MOT...LOC 1558Z 216DEG 39KT 3439 9336 227
The Little Rock radar (KLZK), 95 km away, was scanning. The volume nearest the first event began at 16:17 UTC.
8 hail, 1 lightning, 1 winter weather. Local standard time, as filed.
Hail covered the ground.
Lightning struck a mobile home just northeast of Mena. The clothes dryer was destroyed and part of the wall behind the dryer was burned.
Hail fell on Arkansas 8.
Hail fell at the Star of the West Recreation Area.
Quite a bit of hail collected on the ground, but the ground was not completely covered.
Harrison measured 1 inch of snow, while the observing station 2 miles south of Omaha measured 0.5 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427705, 427706, 427707, 427708, 427709, 427710, 427711, 427712, 427713, 427714.